Follow
Share
This question has been closed for answers. Ask a New Question.
Thanks, Mishka.. I will definitely keep everyone posted and glad I could make people aware that it is common and can very easily happen to their loved-one..
Helpful Answer (0)
Report

Wow BonnieS, I had not ever heard of this. I am so sorry your Dad is going through this. I know will be conscious of this for my Mom, Dad and my girl. Keeping you all in my prayers if that is OK. Let us know how you and Dad are doing. I think this is an important topic!!
Helpful Answer (1)
Report

Thanks for the responses.. Dad is at day 30 of being hospitalized.. After knee surgery, he had a UTI that was treated, but the antibiotics killed all of the good flora in his stomach.. He was in the nursing facility for barely 5 days and was rushed to the hospital due to lethargy, no appetite, confusion.. He does have dementia, but not that bad.. His stomach was the size of a basketball and the infection was severe.. ICU for 6 days, now in recovery for the past 14.. Got a G Tube inserted in his stomach today.. Hoping he will goto a better nursing facility for further treatment and recovery from both the C Diff and his knee.. He also can't swallow, and not sure how that happened (maybe a stroke..?).. This has been terrible for him, being only 73.. Not sure how the first nursing home didn't catch it or test it.. He had all of the symptoms but treatment was too late..
Helpful Answer (0)
Report

Yes. My MIL contracted it, while in the hospital for a stroke. She went home, with it. It really set her recovery back.
Helpful Answer (1)
Report

During a hospital stay of a week due to a bad reaction to long term use of digoxin, my now 83 year old husband developed C Diff after being treated for a month with antibiotics for what turned out to be a non bacterial infection (thus unneeded). He was isolated, and all nursing staff and guests had to wear disposable clothing from head to toe to prevent spreading the infection. He was not given proper treatment (vancomycin in his case) until I researched the infection on line myself and demanded the proper treatment. Instead he was improperly diagnosed with Alzheimer's due to his confused state , and they wanted to start him on Aracept , the medication of choice with that diagnosis. I refused that course of action as his wife with a POA. Oddly, his stool test came back negative soon after that (his allowed Medicare 100 days were nearly up, and they wanted him out if possible, of course.) We arranged for him to be in a local board and care. The C Diff returned and more antibiotics were prescribed, this time the proper ones. He has not had a "normal-looking" bowel movement in the ten months since the last negative stool test, but his C Diff is apparently gone. He is on probiotics daily and the confusion disappeared long ago.He has other problems including spinal stenosis which keeps him in a wheelchair or using a walker , but at least he isn't dying in front of me from C Diff. My advice is to practice cleanliness to the "n'th degree" , as it is communicable. Try to keep the patient's use of proton pump inhibitors minimal --use Zantac or some other family of acid reducers to keep the re-growth minimal. This is a serious disorder, do not take it lightly. There are a lot of uninformed or wrongly trained nursing home staff members which is a shame. This disorder caused ME a lot of personal grief as well as my husband, and I passed on what I learned to the social service staff at the local senior center and hospital which they appreciated.
Helpful Answer (1)
Report

Yes - my mother-in-law caught it when she was in the hospital for a serious UTI. I researched it and found it quite common in the hospital or nursing homes. Not fun, but usually treatable. The trick is - everyone who has it has to be treated or it keeps going around. Good luck!!
Helpful Answer (1)
Report

Hello BonnieS,

There was a previous question in the community where an expert provided information that I think may be helpful to you. See the link below.

https://www.agingcare.com/questions/prevent-getting-cdiff-nursing-home-155550.htm

I wish you the best,
The AgingCare.com Team
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.